Title

Shape Variability in Topminnows (Fundulus notatus Species Complex) Along the River Continuum

Document Type

Article

Publication Date

7-1-2011

Department

Biological Sciences

Abstract

We examined intra- and interspecific variability in shape of three topminnow species (Funduluidae: Fundulus notatus, F olivaceus, and F euryzonus) across ten drainages. Within each drainage, five or more adult male topminnows were digitized at multiple sites (83 total sites) along the river continuum representing a range of stream sizes (cumulative drainage area) and hydrological conditions. Nine of the ten drainages contained two Fundulus species that were longitudinally separated along the river continuum with narrow areas of coexistence. Upstream downstream distribution patterns were variable by drainage, allowing us to examine patterns repeated across ecologically similar species. More variability in shape was explained by drainage (19.7%) than by species (7.4%) differences. Populations of F notatus from headwaters (three drainages) converged on a deep-bodied form similar to F. olivaceus which was typically sampled in headwaters. Fundulus notatus shape was more closely related to stream size than in the other two species. Headwater populations of E notatus and F olivaceus had fineness ratios near the hydrodynamic optima of 4.5 whereas downstream populations of F notatus had shallower bodies. (C) 2011 The Linnean Society of London, Biological Journal of the Linnean Society, 2011, 103, 612-621.

Publication Title

Biological Journal of the Linnan Society

Volume

103

Issue

3

First Page

612

Last Page

621